Colorado, 2003

Hail in Colorado, May 23, 2003

May 23, 2003 · NWS PUB · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 23, 1:09 PM MST, 26 minutes earlier.

Area forecast discussion, May 23, 1:09 PM MST, 26 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
209 PM MDT FRI MAY 23 2003

SHORT TERM DISCUSSION...(TODAY AND TONIGHT).

CURRENTLY...SHOWERS AND ISOLATED THUNDER STARTING TO POP OVER THE
MOUNTAINS AND ADJACENT PLAINS...SOME STILL HIGH BASED NEAR MTNS AND
WESTWARD WHERE DEWPOINTS ARE IN THE 30S AND BELOW. HIGHER DEWPOINT
GRADIENT LOOKS TO BE SLIDING INTO EL PASO COUNTY...AND KICKING OF
ISOLATED STORMS IN ITS WAKE AS CONVECTIVE TEMPS ARE ALSO BEING
REACHED AT THIS TIME. POINTS EAST OF MTNS SHOWING DEWPOINTS IN THE
40S AND 50S. NO BIG SYNOPTIC FORCING FEATURES WITH THESE STORMS...
MAINLY UPSLOPE/OROGRAPHICS/HEATING. CAPES GENERALLY 1000-2000 J/KG...
WINDS ALOFT GIVING 20-30KTS BULK 0-6KM SHEAR...SO EXPECT MAIN SEVERE
THREAT FROM STORMS THIS AFTERNOON AND EVENING TO BE HAIL.

TONIGHT...300-500 MB RH SHOWING LAYER OF MOISTURE MOVING IN OVER
WESTERN MTNS...HOWEVER STORMS THERE ARE DRIVEN BY HEATING AND ARE
EXPECTED TO DIE OFF AFTER SUNDOWN. MCS GETS CRANKING SOMEWHERE IN
NE/KS WHERE LLJ INTERSECTS INCOMING FRONT ALONG WITH POSSIBLE
SHORTWAVE...AND MCS MAY SKIM COLORADO COUNTIES IN THE EARLY MORNING
HOURS. ADDED ISOLD POPS TO FAR EAST PLAINS OVERNIGHT. EXPECT OUTFLOW
TO ADVECT THROUGH ALL PLAINS AND GENERATE STRATUS AND PATCHY FOG
OVERNIGHT...GIVING WIDESPREAD MVFR/IFR CONDITIONS TONIGHT. WARM
OVERNIGHT LOW TEMPS LOOK GOOD.

SATURDAY FRONT MOVES SOUTHWARD INTO COLORADO...INTO THE CWA NEAR
18Z. EXPECT THIS TO GENERATE GOOD COVERAGE OF SHOWERS AND EMBEDDED
THUNDERSTORMS IN AND ALONG THE EASTERN MOUNTAINS. CAPES SHOWING UP
AS 1000-1500 AGAIN PER MESO ETA...ALONG WITH LITTLE TO NO CIN...BUT
MUCH WILL DEPEND ON HOW MUCH HEATING/DESTABILIZING CAN BE DONE BEFORE
FRONTS ARRIVAL. EVEN IF SKIES STAY CLOUDY...MID LEVEL LAPSE RATES
RUNNING 7.5-8.5C/KM...AND ONCE THE FRONT HITS HIGHER TERRAIN EXPECT
AT LEAST ELEVATED CONVECTION TO DEVELOP. CONSIDERING INSTABILITY...
HAIL WOULD BE THE MAIN THREAT...AND WITH WEAKENING UPPER FLOW...HEAVY
RAIN MAY ALSO BECOME A CONCERN AS STORMS DEVELOP AND MOVE SLOWLY.
FARTHER WEST...AFTERNOON SHOWERS AND STORMS ARE ALSO EXPECTED...BUT
ARE EXPECTED TO BE HIGH BASED IN NATURE. GRIDS LOOKED GOOD...MADE
HIGHS IN EARLY AFTERNOON AS FRONT/CAA MOVE IN...OTHERWISE NO BIG
CHANGES. -KC

LONG TERM DISCUSSION...(SAT NIGHT THROUGH FRI).

...ACTIVE WX WITH TSRA SUN/MON THEN SLOW DRYING TREND NEXT WEEK...

MODELWISE...ETA GENERALLY PREFERRED AS GFS SUFFERS FROM ITS USUAL
SUMMERTIME CONVECTIVE FEEDBACK PROBS. IN THE EXTENDED PERIODS...GFS
HAS TRENDED TOWARD THE ECMWF SOLUTION...WITH STRONGER UPPER RIDGE
BUILDING BY WEEKS END.

SAT NIGHT...NO LET-UP IN MOIST LOW-LEVEL UPSLOPE FLOW...WITH -SHRA/-
TSRA CHANCES CONTINUING. NOT MUCH UPPER SUPPORT NOTED...BUT WITH
FAIRLY MOIST/UNSTABLE AIR MASS IT WONT TAKE MUCH TO KEEP
CONVECTION GOING. CURRENT GRIDS LOOK OK.

SUN...LITTLE CHANGE IN THE WX PATTERN WITH NWRLY FLOW ALOFT AND
SERLY UPSLOPE IN THE LOW LEVELS. MODELS HINT AT S/W TROUGH WHICH MAY
ENHANCE CONVECTION AS WELL. MAY NOT BE MUCH OF A SEVERE THREAT AS
SHEAR IS MARGINAL AND SURFACE TEMPS TOO COOL TO GENERATE LARGE
CAPES. WILL BUMP UP POPS IN CURRENT GRIDS SLIGHTLY. MAX TEMPS COULD
STAY VERY COOL IF WE STAY CLOUDY AND COLDER GFS 700 MB TEMPS
VERIFY. FOR NOW...WILL TRIM BACK MAXES SEVERAL DEGREES FROM THE
CURRENT FCST...BUT WILL STILL BE WARMER THAN COLD MAV GUIDANCE.

MON...APPEARS MOIST UPSLOPE FLOW WILL CONTINUE...THOUGH MID
LEVEL FLOW WEAKENS SLIGHTLY AS UPPER LOW MIGRATES EASTWARD UNDER
THE RIDGE. MODELS SUGGEST FOCUS FOR CONVECTION MAY SHIFT SOUTHWARD
INTO NM WHERE UPSLOPE WILL BE MAXIMIZED...THOUGH CHANCE POPS STILL
WARRANTED FOR MOST OF SRN CO.

TUE-FRI...IN GENERAL SLOW WARMING AND DRYING TREND AS UPPER RIDGE
SLOWLY BUILDS TOWARD CO. STILL ENOUGH MOISTURE TRAPPED AT THE LOW
LEVELS TO GENERATE ISOLATED-SCT -TSRA EACH DAY...THOUGH COVERAGE
DECREASES SOMEWHAT BY FRI. TEMPS/POPS ERN PLAINS PROBLEMATIC AS DEEP
LOW OVER THE GREAT LAKES SETS UP THE POTENTIAL FOR SOME COOLER AIR
BACKDOORING INTO AT LEAST FAR ERN SECTIONS. TRIMMED A FEW DEGREES OFF
OF TUE MAX TEMPS...BUT GIVEN SIGNIFICANT GFS/MEX COLD BIAS OVER SRN
CO...AM HESITANT TO GO MUCH BELOW MEX NUMBERS AT THIS POINT.
OVERALL...TUE-FRI GRIDS LOOK FINE.  --PETERSEN

.PUB...NONE.
Hazardous weather outlook, May 23, 5:02 AM MST, 8 hours 33 minutes before
COZ058>089-093>099-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
602 AM MDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND HIGH
VALLEYS AFTER 100 PM...THEN MOVE OFF INTO THE ADJACENT PLAINS AFTER
200 PM.  SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS THE
SOUTHEAST PLAINS AFTER 300 PM. A FEW THUNDERSTORMS MAY BECOME SEVERE
LATE THIS AFTERNOON AND EVENING...ACROSS CROWLEY...OTERO...EASTERN
LAS ANIMAS...KIOWA...BENT...PROWERS AND BACA COUNTIES.  ABUNDANT LOW
LEVEL MOISTURE COMBINED WITH AFTERNOON HEATING...WILL ALLOW THE
ATMOSPHERE TO BECOME VERY UNSTABLE...CAUSING A FEW THUNDERSTORMS
ACROSS THIS AREA TO BECOME SEVERE.  THE AREA MOST LIKELY TO SEE
SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM LA JUNTA TO KIM.
LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN...AND DANGEROUS
LIGHTNING WILL THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL EVOLVE INTO A THUNDERSTORM
COMPLEX ACROSS SOUTHEAST COLORADO...AND MOVE INTO WESTERN KANSAS
OVERNIGHT.

OVER THE MOUNTAINS AND HIGH VALLEYS...MOISTURE WILL BE MORE
LIMITED...WITH THE PRIMARY THREAT FROM THUNDERSTORMS BEING WIND
GUSTS TO 30 MPH AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ON SATURDAY...THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED
THUNDERSTORMS...MAINLY IN THE AFTERNOON...ACROSS SOUTH CENTRAL AND
SOUTHEASTERN COLORADO. THERE COULD BE THE POSSIBILITY OF ONE OR TWO
STRONG TO SEVERE THUNDERSTORMS SATURDAY AFTERNOON ACROSS
SOUTHEASTERN COLORADO.

FOR SUNDAY THROUGH THURSDAY...THE POTENTIAL SHOWERS AND
THUNDERSTORMS WILL DIMINISH WITH TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 300 PM ACROSS CROWLEY...OTERO...EASTERN LAS ANIMAS...
KIOWA...BENT...PROWERS...AND BACA COUNTIES.

KT/METZE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, El Paso

When
May 23, 1:35 PM MST to 1:40 PM MST
Where
El Paso County, Peyton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -104.483

Hail, El Paso

When
May 23, 2:36 PM MST to 2:47 PM MST
Where
El Paso County, 5 mi NW of Colorado Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -104.883

Hail, El Paso

When
May 23, 3:22 PM MST to 3:36 PM MST
Where
El Paso County, Ft Carson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -104.783

Hail, Pueblo

When
May 23, 5:48 PM MST to 5:53 PM MST
Where
Pueblo County, 1 mi SW of Rye
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.900, -104.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355044, 5355045, 5355046, 5355047.